Advertisement

Characteristic purpura of the ears, vasculitis, and neutropenia–a potential public health epidemic associated with levamisole-adulterated cocaine

      Background

      Dermatologists at the University of California, San Francisco recently reported two patients in the online Journal of the American Academy of Dermatology with purpura presumably induced by levamisole in contaminated cocaine. Levamisole-induced vasculitis and neutropenia has been reported elsewhere in the United States and Canada. Up to 70% of cocaine in the United States could be contaminated.

      Objective

      We sought to describe similar cases of vasculitis associated with cocaine use.

      Methods

      This is a retrospective case series.

      Results

      We report 6 remarkably similar patients seen over just the past few months with retiform purpura on the body and tender purpuric eruptions, necrosis, and eschars of the ears after cocaine use in New York and California. All of these patients had positive perinuclear antineutrophil cytoplasmic antibody values and 3 of the 6 also had an associated neutropenia. Direct immunofluorescence studies suggested an immune complex–mediated vasculitis.

      Limitations

      This case series is descriptive in nature and, because testing is not easily performed, we did not test for levamisole in the serum or blood to prove this is the causative agent.

      Conclusion

      It appears the use of cocaine is associated with the peculiar clinical findings of ear purpura, retiform purpura of the trunk, and neutropenia. We believe this case series may represent the tip of the iceberg as a looming public health problem caused by levamisole. Although the direct causal relationship may be difficult to establish, the astute dermatologist or primary care physician should be able to recognize the characteristic skin lesions and should be wary of the potential development of agranulocytosis.

      Key words

      To read this article in full you will need to make a payment
      AAD Member Login
      AAD Members, full access to the journal is a member benefit. Use your society credentials to access all journal content and features
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Waller J.M.
        • Feramisco J.D.
        • Alberta-Wszolek L.
        • McCalmont T.H.
        • Fox L.P.
        Cocaine-associated retiform purpura and neutropenia: is levamisole the culprit?.
        J Am Acad Dermatol. 2010; 63: 530-535
        • Bradford M.
        • Rosenberg B.
        • Moreno J.
        • Dumyati G.
        Bilateral necrosis of earlobes and cheeks: another complication of cocaine contaminated with levamisole.
        Ann Intern Med. 2010; 152: 758-759
        • Knowles L.
        • Buxton J.A.
        • Skuridina N.
        • Achebe I.
        • Legatt D.
        • Fan S.
        • et al.
        Levamisole tainted cocaine causing severe neutropenia in Alberta and British Columbia.
        Harm Reduct J. 2009; 6: 30
        • Zhu N.Y.
        • Legatt D.F.
        • Turner A.R.
        Agranulocytosis after consumption of cocaine adulterated with levamisole.
        Ann Intern Med. 2009; 150: 287-289
        • Czuchlewski D.R.
        • Brackney M.
        • Ewers C.
        • Manna J.
        • Fekrazad M.H.
        • Martinez A.
        • et al.
        Clinicopathologic features of agranulocytosis in the setting of levamisole-tainted cocaine.
        Am J Clin Pathol. 2010; 133: 466-472
        • Rongioletti F.
        • Ghio L.
        • Ginevri F.
        • Bleidl D.
        • Rinaldi S.
        • Edefonti A.
        • et al.
        Purpura of the ears: a distinctive vasculopathy with circulating autoantibodies complicating long-term treatment with levamisole in children.
        Br J Dermatol. 1999; 140: 948-951
        • Chen S.C.
        • Jang M.Y.
        • Wang C.S.
        • Tsai K.B.
        • Chuang S.H.
        • Chen H.C.
        • et al.
        Cocaine-related vasculitis causing scrotal gangrene.
        Ann Pharmacother. 2009; 43: 375-378

      Linked Article

      • Systemic complications of levamisole toxicity
        Journal of the American Academy of DermatologyVol. 67Issue 4
        • Preview
          To the Editor: We read with interest the articles by Chung et al1 and Waller et al2 regarding the recently characterized syndrome of levamisole-induced vasculopathy. Cutaneously, this condition is associated with hemorrhagic bullae, retiform purpura, and necrosis. Bilateral ear helix involvement is common. Systemically, it characteristically presents with mild to severe neutropenia and positivity for perinuclear antineutrophil cytoplasmic antibody.1-3 Pathologically, it demonstrates small vessel vasculopathy or microthrombosis.
        • Full-Text
        • PDF